Editorials

Many NSAID users who bleed don't know when to stop

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7130.492 (Published 14 February 1998) Cite this as: BMJ 1998;316:492

Uncomprehending “adherence” is dangerous

  1. Andrew Herxheimer (Andrew_Herxheimer@compuserve.com), Advisera
  1. a Health Action International—Europe, 9 Park Crescent, London N3 2NL

    Upper gastrointestinal bleeding and perforation are common and serious adverse effects of non-steroidal anti-inflammatory drugs. About a third of all ulcer bleeding in older people is associated with these drugs1 2; the same may apply to perforation. The most important predisposing influences are the type and dose of drug (and use of two non-steroidal anti-inflammatory agents together), which can increase the risk up to 20-fold. Other risk factors include prior ulcer,3 anticoagulants, systemic corticosteroids,4 smoking,5 alcohol consumption,6 and old age.1 3 Some of these are independent, so that treatment with non-steroidal anti-inflammatory drugs increases an already high risk. As we look for ways of lowering the risk of bleeding in patients using non-steroid anti-inflammatory drugs, an ingenious investigation from Newcastle offers a new lead.6

    Wynne and Long studied 50 consecutive patients admitted to hospital with an acute gastrointestinal bleed who had taken any of four commonly used non-steroidal anti-inflammatory drugs in the preceding three days …

    View Full Text

    Sign in

    Log in through your institution

    Subscribe